Article Text

PDF
060
A NIGHT TO REMEMBER: ALL WHITE THEN, ALL RIGHT NOW?
  1. D Blackburn*,
  2. JP Alix,
  3. O Bandmann
  1. Univeristy of Sheffield

    Abstract

    A 37-year-old man took 30 ml methadone, 150 mg diazepam, cannabis and alcohol. After 36 h he became comatose, requiring intubation for 5 days. He was discharged ‘99%’ back to normal. 1 week later he became less communicative, immobile and incontinent. On admission he verbalised in simple words and followed basic commands with marked action myoclonus. MRI showed extensive, symmetrical white matter (WM) hyperintensities. His GCS deteriorated and he was intubated for 3 weeks, episodes of spasm associated with decorticate posturing were observed. He has subsequently improved, regaining upper limb function and standing with help. Cognitive impairment remains. Toxic and hypoxic insults can produce a delayed leucoencephalopathy, for example, heroin overdose where MRI imaging shows posterior WM hyperintensities. Here, methadone ingestion has resulted in a largely reversible encephalopathy, in keeping with two previous cases 1, 2. Prior cases and our patient received anti-oxidant treatment. The pathogenesis of delayed toxic-hypoxic leucoencephalopathy is uncertain but is likely a combination of toxin induced disruption to cellular biochemistry plus hypoxia. WM predilection is remarkable, although WM is vulnerable in diverse pathologies. Contrasting with adult onset metabolic leucodystrophies, toxic-hypoxic leucoencephalopathy carries reversible potential, if recognized and appropriate supportive care initiated.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.